Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

   
 
 

 

An isoperimetric comparison theorem for Schwarzschild space and other manifolds


Authors: Hubert Bray and Frank Morgan
Journal: Proc. Amer. Math. Soc. 130 (2002), 1467-1472
MSC (1991): Primary 53C42, 53A10, 49Q20, 83C57
DOI: https://doi.org/10.1090/S0002-9939-01-06186-X
Published electronically: December 20, 2001
MathSciNet review: 1879971
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a very general isoperimetric comparison theorem which, as an important special case, gives hypotheses under which the spherically symmetric $(n-1)$-spheres of a spherically symmetric $n$-manifold are isoperimetric hypersurfaces, meaning that they minimize $(n-1)$-dimensional area among hypersurfaces enclosing the same $n$-volume. This result greatly generalizes the result of Bray (Ph.D. thesis, 1997), which proved that the spherically symmetric 2-spheres of 3-dimensional Schwarzschild space (which is defined to be a totally geodesic, space-like slice of the usual $(3+1)$-dimensional Schwarzschild metric) are isoperimetric. We also note that this Schwarzschild result has applications to the Penrose inequality in general relativity, as described by Bray.


References [Enhancements On Off] (What's this?)

  • [B1] Hubert Bray, The Penrose conjecture in general relativity and volume comparison theorems involving scalar curvature, Ph.D. dissertation, Stanford Univ., 1997.
  • [B2] Hubert Bray, Proof of the Riemannian Penrose inequality using the positive mass theorem, J. Diff. Geom. (to appear).
  • [HHM] Hugh Howards, Michael Hutchings, and Frank Morgan, The isoperimetric problem on surfaces, Amer. Math. Monthly 106 (1999), 430-439. MR 2000i:52027
  • [HH] W.-T. Hsiang and W.-Y. Hsiang, On the uniqueness of isoperimetric solutions and imbedded soap bubbles in noncompact symmetric spaces, Inv. Math. 85 (1989), 39-58. MR 90h:53078
  • [HI] G. Huisken and T. Ilmanen, The inverse mean curvature flow and the Riemannian Penrose inequality, J. Diff. Geom. (to appear).
  • [K] Bruce Kleiner, An isoperimetric comparison theorem, Invent. Math. 108 (1992), 37-47. MR 92m:53056
  • [Mon] Sebastián Montiel, Unicity of constant mean curvature hypersurfaces in some Riemannian manifolds, Indiana U. Math. J. 48 (1999), 711-748. MR 2001f:53131
  • [M] Frank Morgan, Geometric Measure Theory: a Beginner's Guide, Academic Press, second edition, 1995, third edition, 2000. MR 96c:49001 (review of second edition)
  • [MHH] Frank Morgan, Michael Hutchings, and Hugh Howards, The isoperimetric problem on surfaces of revolution of decreasing Gauss curvature, Trans. AMS 352 (2000), 4889-4909. MR 2001b:58024
  • [MR] Frank Morgan and Manuel Ritoré, Isoperimetric regions in cones, Trans. AMS (to appear).
  • [P] Renato H. L. Pedrosa, The isoperimetric problem in spherical cylinders, preprint (1998).
  • [PR] Renato H. L. Pedrosa and Manuel Ritoré, Isoperimetric domains in the Riemannian product of a circle with a simply connected space form and applications to free boundary problems, Indiana Univ. Math. J. 48 (1999), 1357-1394. CMP 2000:12
  • [Pen] Roger Penrose, Naked singularities, Ann. New York Acad. Sci. 224 (1973), 125-134.
  • [Pet] Peter Petersen, Riemannian Geometry, Springer, 1998. MR 98m:53001
  • [R1] Manuel Ritoré, Applications of compactness results for harmonic maps to stable constant mean curvature surfaces, Math. Z. 226 (1997), 465-481. MR 98m:53082
  • [R2] Manuel Ritoré, Constant geodesic curvature curves and isoperimetric domains in rotationally symmetric surfaces, Comm. Anal. Geom. (to appear).
  • [RR1] Manuel Ritoré and Antonio Ros, The spaces of index one minimal surfaces and stable constant mean curvature surfaces embedded in flat three manifolds, Trans. AMS 258 (1996), 391-410. MR 96f:58038
  • [RR2] Manuel Ritoré and Antonio Ros, Stable constant mean curvature tori and the isoperimetric problem in three space forms, Comm. Math. Helv. 67 (1992), 293-305. MR 93a:53055

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C42, 53A10, 49Q20, 83C57

Retrieve articles in all journals with MSC (1991): 53C42, 53A10, 49Q20, 83C57


Additional Information

Hubert Bray
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139
Email: bray@math.mit.edu

Frank Morgan
Affiliation: Department of Mathematics and Statistics, Williams College, Williamstown, Massachusetts 01267
Email: Frank.Morgan@williams.edu

DOI: https://doi.org/10.1090/S0002-9939-01-06186-X
Keywords: Isoperimetric problem, Penrose inequality, Schwarzschild space
Received by editor(s): August 18, 2000
Received by editor(s) in revised form: November 14, 2000
Published electronically: December 20, 2001
Communicated by: Bennett Chow
Article copyright: © Copyright 2001 Hubert Bray and Frank Morgan

American Mathematical Society